MAUDE Adverse Event Report: ANGIODYNAMICS, INC OPS FIBER 55CM SPOTLIGHT; VENACURE ENDOVENOUS LASER TREATMENT FIBER

ANGIODYNAMICS, INC OPS FIBER 55CM SPOTLIGHT; VENACURE ENDOVENOUS LASER TREATMENT FIBER
Catalog Number H787EVLT55OPS5
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Reference complaint (b)(4).
 
Event or Problem Description
As reported: a patient of unknown gender and age presented for an evlt procedure.During the procedure, the last 4cm of the sheath melted inside of the patient.The patient was sent to the hospital, where it where it was determined by the treating physician to not remove the sheath fragment.It was determined the vein was closed, and due to the location of the fragment, it would not migrate.It was reported the disposable device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was an evlt fiber and sheath.Visual review: a visual review noted the fiber had 4mm missing of the distal end and the sheath was missing 4.7cm tip end.The customer's reported complaint description was confirmed; sheath tip is burnt and missing distal end.The most likely root cause for the complaint description was due to the inconsistent withdrawal rate of the fiber and sheath which resulted in a misalignment condition (fiber tip was pulled into the sheath).The fiber tip then caused the melting and separation of the fiber and sheath.Per the product manufacturing engineer's evaluation: "after the fiber is secured with the sheath compression clamp, the sheath and fiber should be withdrawn at the same rate, what appears to have occurred in this instance is that a degree of the withdrawal force may have been applied directly to the fiber assembly which resulted in it being pulled through the compression clamp and thus withdrawn at a faster rate that the sheath was being withdrawn which resulted in the fiber tip being positioned inside the sheath while the procedure laser was active." at the vendor facility, during the manufacturing process, fibers are repeatedly bent and coiled and there is a final visual inspection performed with a hene laser to check the entire fiber length for defects prior to shipment.A review of the angiodynamics' device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The instructions for use, which is supplied to the end user with this catalog number, states: "prior to and during use, avoid damaging the fiber by striking, stressing, or excessive bending.Do not coil the fiber tighter than a diameter of 20cm.Clinical safety and effectiveness data is not available for other fiber tip designs and diameters.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference complaint: (b)(4).

Brand Name
OPS FIBER 55CM SPOTLIGHT
Common Device Name
VENACURE ENDOVENOUS LASER TREATMENT FIBER
Manufacturer (Section D)
ANGIODYNAMICS, INC
603 queensbury avenue
queensbury, ny NY 12804
MDR Report Key9611621
Report Number1319211-2020-00008
Device Sequence Number11443267
Product Code GEX
UDI-Device IdentifierH787EVLT55OPS5
UDI-PublicH787EVLT55OPS5
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K041957
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue NumberH787EVLT55OPS5
Device Lot Number5125794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2020
Supplement Date Received by Manufacturer01/08/2020
Initial Report FDA Received Date01/21/2020
Supplement Report FDA Received Date03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;